New Mexico, 2019

High Wind in New Mexico, January 23, 2019

January 23, 2019 · NWS ABQ · 1 event in 1 county or zone

Fast northwest flow in place across the region provided typical windy conditions at Clines Corners during the late afternoon and early evening hours. A peak wind gust up to 60 mph was reported at Clines Corners.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Fast northwest flow in place across the region provided typical windy conditions at Clines Corners during the late afternoon and early evening hours. A peak wind gust up to 60 mph was reported at Clines Corners.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 23, 4:31 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Jan 23, 4:31 PM MST, 1 hour 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
431 PM MST Wed Jan 23 2019

.AVIATION...
00Z TAF CYCLE
VFR conditions are forecast over the next 24 to 30 hours across
northern and central New Mexico with just a few mid and high fair
weather clouds. Winds will be light to moderately breezy, turning
more northerly tonight into Thursday morning.

52

&&

.PREV DISCUSSION...300 PM MST Wed Jan 23 2019...
.SYNOPSIS...
Relatively dry northwest winds aloft will bring a series of cold
fronts to northern and central New Mexico Thursday through the
middle of next week. One front is expected Thursday with brisk north
winds and isolated to scattered snow showers over the northern
mountains and northeast New Mexico, although only meager snow
accumulations are anticipated. Warming Friday will be followed by
another cool down Saturday. Sunday will trend warmer again but will
be followed by a much stronger cold front Monday into Tuesday
bringing potential for brisk winds and snow across central and
eastern New Mexico. With the exception of Sunday, high temperatures
will be below average.

&&

.DISCUSSION...
Relatively dry northwest flow with a series of cold fronts will be
featured for the next week or so. One upper trough/cold front will
impact the east Thursday and models have continued their trend of
little impact precipitation wise with only a few hundredths forecast
over far northeast NM and the northern mountain peaks. Have spread
and increased pops over a wider area than what was in the previous
forecast but snow accumulations still look to be meager over this
area. Hopefully, models won't strengthen this incoming front/upper
trough at the last minute as they seem to have with several previous
systems in the last month.

Yet another upper trough/cold front expected Friday night/Saturday
and again, but a little surprisingly, not much precipitation is
generated by the models. Therefore brisk north winds Saturday will
erase any warming that occurred Friday.

Westerly breezes Sunday will lead to some of the warmest, and above
average, daytime highs of the next 7 days but this will be
temporary. Models are consistent with a third and much stronger
upper trough/cold front Monday into Tuesday, dropping highs around
10 to 20 degrees below average. The central mountain chain, in
particular the east slopes, looks to be featured for accumulating
snow Monday night, but amounts don't appear to be overwhelming at
this time. Another dry cold front possible late next week.

&&

.FIRE WEATHER...
Mainly dry, northwest flow with embedded shortwaves will persist for
the next several days. A weak shortwave will clip the state on
Thursday, dropping a reinforcing cold front across the eastern
plains. Some light snow showers will be possible during the day
Thursday across far NE NM, but amounts will be minimal. Quieter
conditions are expected for Friday, but another, stronger wave will
cross on Saturday.  Despite a more pronounced wave, it is mainly
dry, and little if any precip is expected. Rather, after temps warm
on Friday, the warming trend will stall for Saturday as another cold
front sags through the state. Temperatures will again yo-yo back up
for Sunday, and look to be above normal nearly area wide. A
deepening lee side surface trough will create breezy to windy west
winds along and east of the central mountain chain, which will aid
in the warming. A much more substantial cold front is on tap for
Monday and Monday night, which is expected to drop temps well below
normal, and perhaps bring a little snow to areas along and east of
the central mountain chain.

Much like the temperatures, the ventilation rates will yo-yo between
poor and good over the next week.

34

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jan 23, 3:20 AM MST, 14 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
320 AM MST Wed Jan 23 2019

NMZ501>540-241100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
320 AM MST Wed Jan 23 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warning for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Guyer

In the hours before

Local storm report, Jan 23, 3:52 PM MST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
352 PM MST WED JAN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 AM     HIGH SUST WINDS  10 SW OLD HORSE SPRINGS 33.82N 108.33W
01/21/2019  M45 MPH          CATRON             NM   PUBLIC

            APRIL FOOLS RANCH

1130 AM     NON-TSTM WND GST 5 NW NOGAL              33.61N 105.77W
01/21/2019  M64 MPH          LINCOLN            NM   APRSWXNET/CWOP

1140 AM     HIGH SUST WINDS  5 NW NOGAL              33.61N 105.77W
01/21/2019  M47 MPH          LINCOLN            NM   APRSWXNET/CWOP

1215 PM     HIGH SUST WINDS  2 SSW FORT STANTON      33.47N 105.54W
01/21/2019  M51 MPH          LINCOLN            NM   AWOS

            KSRR AWOS.

1215 PM     NON-TSTM WND GST 2 SSW FORT STANTON      33.47N 105.54W
01/21/2019  M71 MPH          LINCOLN            NM   AWOS

            KSRR AWOS.

0116 PM     NON-TSTM WND GST 1 N RED HILL            34.24N 108.87W
01/21/2019  M58 MPH          CATRON             NM   APRSWXNET/CWOP

0400 PM     NON-TSTM WND GST 8 SSW RED RIVER         36.59N 105.45W
01/21/2019  M66 MPH          TAOS               NM   PUBLIC

            KACHINA PEAK AT TAOS SKI AREA.

0600 AM     SNOW             3 ESE ANGEL FIRE        36.38N 105.24W
01/22/2019  E2.0 INCH        COLFAX             NM   PUBLIC

            KAXX AWOS.... ANGEL FIRE SKI AREA.

0600 AM     SNOW             8 SSW RED RIVER         36.59N 105.45W
01/22/2019  E1.0 INCH        TAOS               NM   PUBLIC

            TAOS SKI AREA.

0630 AM     SNOW             5 ESE BLACK LAKE        36.27N 105.18W
01/22/2019  M2.0 INCH        COLFAX             NM   TRAINED SPOTTER

0632 AM     NON-TSTM WND GST RATON CREWS AIRPORT     36.73N 104.50W
01/22/2019  M62 MPH          COLFAX             NM   ASOS

            KRTN ASOS.

0653 AM     HIGH SUST WINDS  RATON CREWS AIRPORT     36.73N 104.50W
01/22/2019  M45 MPH          COLFAX             NM   ASOS

            KRTN ASOS.

0700 AM     SNOW             2 W FARMINGTON          36.75N 108.22W
01/22/2019  M1.6 INCH        SAN JUAN           NM   ASOS

            KFMN ASOS.

0800 AM     SNOW             CHAMA                   36.89N 106.58W
01/22/2019  M7.0 INCH        RIO ARRIBA         NM   CO-OP OBSERVER

0915 AM     SNOW             5 ESE BLACK LAKE        36.27N 105.18W
01/22/2019  M2.0 INCH        COLFAX             NM   COCORAHS

0915 AM     SNOW             3 NE FARMINGTON         36.79N 108.15W
01/22/2019  M1.5 INCH        SAN JUAN           NM   COCORAHS

0915 AM     SNOW             3 S FARMINGTON          36.71N 108.19W
01/22/2019  M1.5 INCH        SAN JUAN           NM   COCORAHS

0915 AM     SNOW             ANGEL FIRE              36.39N 105.28W
01/22/2019  M1.5 INCH        COLFAX             NM   COCORAHS

0105 PM     NON-TSTM WND GST 2 ENE CLAYTON           36.46N 103.14W
01/22/2019  M58 MPH          UNION              NM   ASOS

            KCAO ASOS.

0130 PM     SNOW             5 NW LAMY               35.53N 105.93W
01/22/2019  M2.7 INCH        SANTA FE           NM   TRAINED SPOTTER

0330 PM     SNOW             1 S SEDILLO             35.09N 106.29W
01/22/2019  M3.5 INCH        BERNALILLO         NM   NWS EMPLOYEE

            ELEVATION 7228.

0600 PM     SNOW             5 SSE LLANO LARGO       36.07N 105.63W
01/22/2019  E2.5 INCH        TAOS               NM   OTHER FEDERAL

            RIO SANTA BARBARA SNOTEL.

0600 PM     SNOW             4 NW SANDIA PARK        35.21N 106.41W
01/22/2019  E3.0 INCH        BERNALILLO         NM   PUBLIC

            SANDIA SKI AREA.

0600 PM     SNOW             3 NW TRES RITOS         36.16N 105.55W
01/22/2019  E5.0 INCH        TAOS               NM   PUBLIC

            SIPAPU SKI AREA.

0600 PM     SNOW             6 WSW BONITO LAKE       33.40N 105.80W
01/22/2019  E2.0 INCH        LINCOLN            NM   PUBLIC

            SKI APACHE.

0600 PM     SNOW             7 ESE CHUPADERO         35.79N 105.80W
01/22/2019  E7.0 INCH        SANTA FE           NM   PUBLIC

            SKI SANTA FE.

0600 PM     SNOW             8 SSW SAN MIGUEL        36.87N 106.23W
01/22/2019  E2.0 INCH        RIO ARRIBA         NM   OTHER FEDERAL

            SAN ANTONIO SINK SNOTEL.

0600 PM     SNOW             9 E CUBA                36.02N 106.80W
01/22/2019  E3.0 INCH        RIO ARRIBA         NM   OTHER FEDERAL

            VACAS LOCAS SNOTEL.

0600 PM     SNOW             4 NNW TRES RITOS        36.18N 105.55W
01/22/2019  E3.5 INCH        TAOS               NM   OTHER FEDERAL

            GALLEGOS PEAK SNOTEL.

0600 PM     SNOW             TRES RITOS              36.13N 105.52W
01/22/2019  E2.5 INCH        TAOS               NM   OTHER FEDERAL

            TRES RITOS SNOTEL.

0649 AM     SNOW             2 SE MANZANO            34.62N 106.31W
01/23/2019  M2.0 INCH        TORRANCE           NM   CO-OP OBSERVER

0700 AM     SNOW             1 N MORIARTY            35.01N 106.05W
01/23/2019  M1.3 INCH        TORRANCE           NM   CO-OP OBSERVER

0915 AM     SNOW             2 WSW EDGEWOOD          35.05N 106.22W
01/23/2019  M2.2 INCH        SANTA FE           NM   COCORAHS

0915 AM     SNOW             3 ENE PONDEROSA         35.68N 106.62W
01/23/2019  M1.1 INCH        SANDOVAL           NM   COCORAHS

0915 AM     SNOW             2 W PONDEROSA           35.67N 106.70W
01/23/2019  M1.2 INCH        SANDOVAL           NM   COCORAHS

0915 AM     SNOW             1 WSW SEDILLO           35.09N 106.31W
01/23/2019  M2.0 INCH        BERNALILLO         NM   COCORAHS

0915 AM     SNOW             1 ESE TRUCHAS           36.04N 105.79W
01/23/2019  M3.5 INCH        RIO ARRIBA         NM   COCORAHS

0915 AM     SNOW             3 NNE LOS CERRILLOS     35.48N 106.10W
01/23/2019  M2.3 INCH        SANTA FE           NM   COCORAHS

0915 AM     SNOW             5 NW LAMY               35.53N 105.94W
01/23/2019  M2.8 INCH        SANTA FE           NM   COCORAHS

0915 AM     SNOW             6 WNW ESPANOLA          36.03N 106.16W
01/23/2019  M1.0 INCH        RIO ARRIBA         NM   COCORAHS

0915 AM     SNOW             2 E GLORIETA            35.58N 105.73W
01/23/2019  M2.8 INCH        SANTA FE           NM   COCORAHS

0915 AM     SNOW             4 NNW LAMY              35.53N 105.91W
01/23/2019  M1.5 INCH        SANTA FE           NM   COCORAHS

0915 AM     SNOW             1 NW VALDEZ             36.54N 105.60W
01/23/2019  M5.6 INCH        TAOS               NM   COCORAHS

0915 AM     SNOW             1 ESE SEDILLO           35.09N 106.28W
01/23/2019  M1.2 INCH        BERNALILLO         NM   COCORAHS

0915 AM     SNOW             CORDOVA                 36.01N 105.86W
01/23/2019  M1.5 INCH        SANTA FE           NM   COCORAHS

0915 AM     SNOW             1 N RATON               36.90N 104.44W
01/23/2019  M1.0 INCH        COLFAX             NM   COCORAHS

0915 AM     SNOW             5 NNW LAMY              35.55N 105.91W
01/23/2019  M3.0 INCH        SANTA FE           NM   COCORAHS

0915 AM     SNOW             5 ENE LOS CERRILLOS     35.47N 106.04W
01/23/2019  M2.0 INCH        SANTA FE           NM   COCORAHS

0915 AM     SNOW             2 NNW EDGEWOOD          35.09N 106.21W
01/23/2019  M1.1 INCH        SANTA FE           NM   COCORAHS

0915 AM     SNOW             2 WNW PONDEROSA         35.68N 106.70W
01/23/2019  M1.0 INCH        SANDOVAL           NM   COCORAHS

&&

EVENT NUMBER ABQ201900708 ABQ201900705 ABQ201900703 ABQ201900702
ABQ201900704 ABQ201900706 ABQ201900707 ABQ201900713 ABQ201900714
ABQ201900715 ABQ201900709 ABQ201900710 ABQ201900716 ABQ201900717
ABQ201900720 ABQ201900721 ABQ201900722 ABQ201900723 ABQ201900712
ABQ201900724 ABQ201900725 ABQ201900726 ABQ201900727 ABQ201900728
ABQ201900729 ABQ201900730 ABQ201900732 ABQ201900733 ABQ201900734
ABQ201900735 ABQ201900741 ABQ201900742 ABQ201900743 ABQ201900744
ABQ201900745 ABQ201900746 ABQ201900747 ABQ201900748 ABQ201900749
ABQ201900750 ABQ201900751 ABQ201900752 ABQ201900753 ABQ201900754
ABQ201900755 ABQ201900756 ABQ201900757 ABQ201900758 ABQ201900759
ABQ201900760

99

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central Highlands

When
January 23, 6:04 PM MST to 6:06 PM MST
Where
Central Highlands forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

Peak wind gust of 60 mph at Clines Corners.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 794249.